MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA LD; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA LD; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA LD
Medical Device Problem Codes Positioning Failure (1158); Restricted Flow rate (1248)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 03/22/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
The investigation for the reported low flow and positioning issues has been completed.The impella device was not received from the customer and therefore, an evaluation of the device was not possible.However, clinical details provided were sufficient to determine a root cause.Based on the clinical account, the root cause of the low flow was improper positioning due to patient anatomy.This report is being filed as part of a retrospective review of historical records.
 
Event or Problem Description
The complainant reported a patient in post cardiotomy cardiogenic shock and with low cardiac output syndrome was implanted with an impella ld for mechanical circulatory support.It was reported while on impella ld support, the pump had positioning issues which caused the pump flow to be <1.0 l/min.The physician reported issues with obtaining optimal placement of the device, and could not correct the low pump flow with repositioning.The physician decided to explant the impella ld, and replace the device with an impella 5.5.The patient underwent surgical intervention to place the impella 5.5.It was noted that the patient's care was withdrawn 11 days later and the patient expired.The positioning issues that required surgical intervention to resolve could not be excluded as a contributing factor with the limited information at hand, even though the patient expired 11 days later.

Brand Name
IMPELLA LD
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
MDR Report Key20813695
Report Number1220648-2024-24455
Device Sequence Number9831082
Product Code OZD
UDI-Device Identifier00813502011227
UDI-Public(01)00813502011227(10)2022119927(17)230430
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberIMPELLA LD
Device Catalogue Number005082
Device Lot Number2022119927
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Initial Report FDA Received Date11/30/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age35 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite